Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS Great Falls, MT

June 23, 2008Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2008, 2:47 PM MDT for Blaine County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2008, 2:47 PM MDT (20:47 UTC)
Expired
Jun 23, 2008, 3:15 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 174 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:51 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 11:51 AM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 AM MDT MON JUN 23 2008

UPDATED AVIATION SECTION

UPDATE: NO CHANGES TO GOING GRIDS THIS MORNING AS TEMP/PRECIP
FORECASTS AND CURRENT DISCUSSION STILL ON TRACK.  BRW

.DISCUSSION...

A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT IS MOVING EAST ACROSS
CENTRAL MT THIS MORNING. THIS FEATURE WILL BRING BROKEN
CLOUD-COVER AND ISOLATED SHOWERS TO PORTIONS OF NORTH CENTRAL MT
THIS MORNING WITH ENOUGH MID LEVEL INSTABILITY THAT AN ISOLATED
WEAK THUNDERSTORM CANNOT BE RULED OUT AS WELL. WEAK RIDGING
DEVELOPS OVER THE REGION THIS AFTERNOON IO THE WAKE OF THE
SHORTWAVE. HOWEVER AN INVERTED SURFACE TROUGH NOSING NORTHWARD
INTO CENTRAL MT AND SURFACE HEATING WILL CONTRIBUTE TO THE
DEVELOPMENT OF ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORM
DEVELOPMENT...MAINLY OVER THE HIGHER TERRAIN OF CENTRAL AND SW MT.
ANOTHER SHORTWAVE EMBEDDED WITHIN THE WESTERLY FLOW ALOFT MOVES
EAST ALONG THE CANADIAN BORDER MONDAY NIGHT AND TUESDAY. SURFACE
WINDS WILL BACK TO THE EAST IN ADVANCE OF THIS FEATURE LATE
TONIGHT THROUGH TUESDAY MORNING...ALLOWING FOR THE POTENTIAL FOR
ANOTHER NIGHT OF ISOLATED NOCTURNAL CONVECTION LATE TONIGHT THOUGH
TUESDAY MORNING. LITTLE IN THE WAY OF SHORTWAVE ACTIVITY TUESDAY
AFTERNOON THROUGH WEDNESDAY...HOWEVER LIMITED MOISTURE AND SURFACE
HEATING WILL AGAIN ALLOW FOR THE DEVELOPMENT OF ISOLATED
CONVECTION OVER THE HIGHER TERRAIN IN THE AFTERNOON AND EVENING
HRS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH
WEDNESDAY WITH LITTLE CHANGE IN HEIGHTS/THICKNESS IN ZONAL FLOW
ALOFT. HOENISCH

WEDNESDAY NIGHT THROUGH MONDAY...THE PERIOD BEGINS WITH ZONAL FLOW
ALOFT. ENOUGH LOW LEVEL MOISTURE AND AFTERNOON INSTABILITY WILL
ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT...MAINLY OVER PORTIONS
OF SOUTHWEST MONTANA. A STRONGER SHORT WAVE MOVES ACROSS THE AREA ON
THURSDAY. MODELS SUGGEST THAT THE TIMING OF THIS FEATURE WILL NOT
COINCIDE VERY WELL WITH THE TIME OF MAXIMUM HEATING AND ITS SPEED
WILL LIMIT CONVECTIVE ACTIVITY. NONETHELESS... THUNDERSTORMS THAT
DEVELOP WILL LIKELY DEVELOP AGAIN OVER SOUTHWEST MONTANA AND ALONG
THE ROCKY MOUNTAIN FRONT. THE PATTERN BEGINS TO CHANGE TO ONE OF
RIDGING STARTING FRIDAY AS 500MB HEIGHTS BEGIN TO RISE INTO THE
WEEKEND. TEMPERATURES WILL LIKELY BE ON THE ORDER OF 10 DEGREES
WARMER THAN SEASONAL AVERAGES SATURDAY AND SUNDAY. GENERALLY DRY
CONDITIONS WILL BE THE RULE ALTHOUGH INSTABILITY MAY ALLOW FOR
ISOLATED CONVECTIVE ACTIVITY...MAINLY OVER THE MOUNTAINS. UPPER
RIDGING WILL PERSIST INTO MONDAY. TEMPERATURES WILL REMAIN ABOVE
SEASONAL AVERAGES.

&&

.AVIATION...
UPDATED 1751Z.
WEAK HIGH PRESSURE WILL BE PRESENT ACROSS THE REGION DURING THE NEXT
24 HOURS. VFR FLIGHT CONDITIONS ARE ANTICIPATED TO PREVAIL DURING
THIS TIME. DAYTIME HEATING WILL RESULT IN CUMULUS DEVELOPMENT OVER
AREA MOUNTAIN RANGES THIS AFTERNOON. A FEW OF THESE CUMULUS ARE
ANTICIPATED TO BECOME SHOWERS OR WEAK THUNDERSTORMS...HOWEVER THERE
IS A LOW LIKELIHOOD THAT ANY WILL AFFECT AREA TERMINALS. ZUMPFE

&&

.HYDROLOGY...
HIGH MOUNTAIN SNOWMELT CONTINUES TO CONTRIBUTE TO ELEVATED LEVELS OF
AREA CREEKS AND STREAMS AS WELL AS THE HEADWATERS OF THE MISSOURI
RIVER. THE GALLATIN RIVER NEAR LOGAN REMAINS ABOVE FLOOD STAGE WHERE
A FLOOD WARNING CONTINUES. FLOOD ADVISORIES WILL REMAIN IN EFFECT AS
WELL FOR SMALL STREAMS IN GALLATIN...MADISON...JEFFERSON AND
BROADWATER COUNTIES WHERE SEVERAL STREAMS AND RIVERS ARE EXPECTED TO
REMAIN NEAR BANK-FULL. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  52  80  50 /  10  10  10  10
CTB  75  50  76  47 /  10  10  10   0
HLN  84  55  84  54 /  10  10  10  10
BZN  83  51  85  51 /  10  10  10  10
WEY  75  43  77  44 /  20  20  20  10
DLN  80  45  80  45 /  10   0  10  10
HVR  81  51  81  50 /  20  10  20   0
LWT  77  51  78  50 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

SMALL STREAM FLOOD ADVISORY CONTINUES INTO MONDAY AFTERNOON FOR
PORTIONS OF SOUTHWEST MONTANA.

FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN UNTIL
FURTHER NOTICE.

&&

SHORT TERM...HOENISCH
LONG TERM...EMANUEL
AVIATION...ZUMPFE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 23, 4:52 AM MDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT MON JUN 23 2008

MTZ015-052-053-055-241200-
MADISON-JEFFERSON-BROADWATER-GALLATIN-
452 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

HIGH MOUNTAIN SNOWMELT CONTINUES TO CONTRIBUTE TO ELEVATED LEVELS
OF AREA CREEKS AND STREAMS AS WELL AS THE HEADWATERS OF THE
MISSOURI RIVER. THE GALLATIN RIVER NEAR LOGAN REMAINS ABOVE FLOOD
STAGE WHERE A FLOOD WARNING CONTINUES. FLOOD ADVISORIES WILL
REMAIN IN EFFECT AS WELL FOR SMALL STREAMS IN GALLATIN...MADISON...JEFFERSON
AND BROADWATER COUNTIES WHERE SEVERAL STREAMS AND RIVERS ARE
EXPECTED TO REMAIN NEAR BANK-FULL..

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOUNTAIN SNOWMELT WILL CONTINUE TO MAINTAIN ELEVATED LEVELS ON
AREA CREEKS AND STREAMS AS WELL AS THE HEADWATER RIVERS OF THE
MISSOURI. HYDROLOGIC STATEMENTS WILL LIKELY CONTINUE FOR AREA
CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>014-044>051-054-241200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
452 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

HIGH MOUNTAIN SNOWMELT WILL CONTINUE TO MAINTAIN ELEVATED LEVELS
ON CREEKS AND STREAMS ACROSS MUCH OF CENTRAL AND SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:48 PM MDTSevere Thunderstorm WarningTFXFergus27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.